Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Apr 1, 2021, 4:04 PM EDT for 6 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2021, 4:04 PM EDT (20:04 UTC)
- Expired
- Apr 1, 2021, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Tioga County, PA, Warren County, PA
The radar
The State College radar (KCCX), 70 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -163 m²/s²
- 0-3 km storm-relative helicity
- -79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
113
WWUS81 KCTP 012004
SPSCTP
Special Weather Statement
National Weather Service State College PA
404 PM EDT Thu Apr 1 2021
PAZ004>006-010-011-037-012300-
McKean PA-Warren PA-Potter PA-Cameron PA-Tioga PA-Elk PA-
404 PM EDT Thu Apr 1 2021
...SNOW SQUALLS POSSIBLE INTO THIS EVENING...
Snow squalls with gusty winds and low visibilities are possible late
this afternoon and early this evening. These squalls could reduce
the visibility and potentially create flash freezes.
Be prepared for rapidly changing conditions.
SNOW SQUALL SAFETY INFO...
Warm road temperatures may initially melt snow, but cold air
temperature and snow continuing to fall could lead to icy roads.
This is known as a flash freeze. This can lead to widespread
accidents.
Conditions can deteriorate rapidly in snow squalls. Be prepared for
snow or ice covered roads. Slow down and allow extra time to reach
your destination.
Sometimes the best way to keep yourself safe to get exit the highway
or road and allow the squall to pass by.
&&
LAT...LON 4200 7693 4160 7687 4155 7696 4154 7760
4148 7760 4148 7797 4137 7799 4122 7810
4125 7864 4120 7871 4126 7874 4137 7897
4134 7909 4145 7906 4144 7896 4162 7896
4163 7961 4199 7961
TIME...MOT...LOC 2002Z 335DEG 11KT 4241 7816 4213 7966
$$
DangeloWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 1, 2:52 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 1, 2:52 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service State College PA 252 PM EDT Thu Apr 1 2021 .SYNOPSIS... Winterlike conditions are in store for the start of April with snow showers and cold, gusty winds adding to the unseasonable chill. Temperatures will moderate into this weekend with dry weather into Saturday. Much of central PA will remain mild on Sunday, along with just a chance of a shower. && .NEAR TERM /THROUGH TONIGHT/... Cold air flooding southeastward as sharp 5h trough axis drops ESE across the eastern GLAKS this afternoon and evening. Snow showers most currently numerous over the Laurels and SC Mountains, where it's warm enough thanks to downsloping for a mix of graupel and rain. Very cold air aloft with -12C to -14C 850 mb air building in from the eastern GLAKS. Potential for a squall or two to impact northern mountains late afternoon into early evening as 5h trough axis and boundary dropping south of Lake Ontario presently cross the northern half of central PA. SNSQ parameter lights up as 5h trough axis swings through late this afternoon and evening across the NC, NW and WC mountains. Flash freezes will be the biggest concern in quick heavier bursts of snow as highway pavement temps can easily drop to or below freezing in squalls thanks to 850 mb temps of -12 to -14C by 00z. Favorable trajectory for lake/terrain enhanced snow showers through this evening over the Allegheny Plateau, especially the Laurel Highlands, before tapering off late tonight. There is also some potential for locally heavy snow showers and/or brief squalls or bursts of graupel. && .SHORT TERM /FRIDAY/... Temperatures will recover slightly on Friday, as high pressure and dry weather return. MaxT departures from climo Fri still running 15-20 degrees below climo. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... 12 noon update... On the large scale, we'll likely see a split flow regime for the CONUS through next week, with a persistent northern stream trough across southeastern Canada/northern New England, and then the southern stream staying progressive and well south of the Commonwealth. Overall, this favors mainly dry weather, and near to slightly above average temperatures for early April. As for the daily sensible weather, a lingering very dry air mass and steep low-level lapse rates Saturday afternoon could lower humidity values below those shown by NBM guidance. Thus, we nudged dew points downward by 3-5 degrees area-wide. As for precipitation, we don't really see a notable chance for showers until the middle of next week, when a back-door type surface front, along with upper-level energy perhaps approaching from the middle of the country, could combine forces. Even then, uncertainty is high, and we've only mentioned isolated-scattered coverage of showers. In the temperature department, daily highs are expected to range from the upper 50s over the northern mountains and the Allegheny highlands, to the mid-upper 60s across the middle and lower Susquehanna Valleys. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... MVFR conditions will continue into this afternoon, with gusty northwest winds prominent throughout the day. Scattered snow or graupel showers are expected this afternoon into this evening, mainly across the north and west. Low visibility can be encountered in any snow shower. Outlook... Fri-Sun...No sig wx expected. && .CLIMATE... Record low of 18F (2011) in jeopardy at Bradford on Friday, April 2. For March 2021, Harrisburg and Williamsport are projected to rank in the top 25 warmest on record. With the rainfall expected in the next 24 hours, precipitation for the month will be close to average. Another callout is the below average snowfall with 2021 currently only 1 of 4 years (2012, 2010, 2000) with no measurable snowfall at Harrisburg. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Dangelo/RXR NEAR TERM...DeVoir/Dangelo/RXR SHORT TERM...DeVoir/Steinbugl/RXR LONG TERM...Jurewicz AVIATION...DeVoir/Gutierrez CLIMATE...
Hazardous weather outlook, Apr 1, 8:10 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service State College PA 810 AM EDT Thu Apr 1 2021 PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-021215- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 810 AM EDT Thu Apr 1 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-024-033-037-041-042-021215- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- 810 AM EDT Thu Apr 1 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered locally heavy snow showers and a brief squall are possible late Thursday morning through Thursday evening and could produce a quick coating of snow and slippery roads along with a sharp drop in visibility. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 1, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Thu Apr 1 2021
PAZ004>006-010-011-037-012300-
McKean PA-Warren PA-Potter PA-Cameron PA-Tioga PA-Elk PA-
404 PM EDT Thu Apr 1 2021
...SNOW SQUALLS POSSIBLE INTO THIS EVENING...
Snow squalls with gusty winds and low visibilities are possible late
this afternoon and early this evening. These squalls could reduce
the visibility and potentially create flash freezes.
Be prepared for rapidly changing conditions.
SNOW SQUALL SAFETY INFO...
Warm road temperatures may initially melt snow, but cold air
temperature and snow continuing to fall could lead to icy roads.
This is known as a flash freeze. This can lead to widespread
accidents.
Conditions can deteriorate rapidly in snow squalls. Be prepared for
snow or ice covered roads. Slow down and allow extra time to reach
your destination.
Sometimes the best way to keep yourself safe to get exit the highway
or road and allow the squall to pass by.
&&
LAT...LON 4200 7693 4160 7687 4155 7696 4154 7760
4148 7760 4148 7797 4137 7799 4122 7810
4125 7864 4120 7871 4126 7874 4137 7897
4134 7909 4145 7906 4144 7896 4162 7896
4163 7961 4199 7961
TIME...MOT...LOC 2002Z 335DEG 11KT 4241 7816 4213 7966
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 4:25 PM EDT | Special Weather Statement | CTP | Bedford, Somerset | 50 min |
| Apr 1, 7:15 PM EDT | Special Weather Statement | CTP | Lycoming | 60 min |
| Apr 1, 7:56 PM EDT | Special Weather Statement | CTP | Clearfield | 64 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.